MAUDE Adverse Event Report: MEDTRONIC NEUROSURGERY STRATA II VALVE, REGULAR; SHUNT, CENTRAL NERVOUS SYSTEM AND COMPONENTS

MEDTRONIC NEUROSURGERY STRATA II VALVE, REGULAR; SHUNT, CENTRAL NERVOUS SYSTEM AND COMPONENTS
Model Number 42866
Medical Device Problem Code Mechanics Altered (2984)
Health Effect - Clinical Code Hydrocephalus (3272)
Date of Event 01/26/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
It was reported the patient was implanted in (b)(6) 2017 and had difficult hydrocephalus.Reportedly on 3-5 occasions, the patient had an mri and the valve setting was changed.Following the mri, the valve was reset to 0.5, but the patient developed significant hydrocephalus symptoms.It was noted the patient was in the intensive care unit for at least 1 instance.The symptoms would resolve after 2-3 days.It was stated the valve was tapped many times and the surgeon was wondering if there was any damage to the valve or debris within the valve that could have contributed to the hydrocephalus symptoms.The valve was explanted and the patient¿s status was noted as alive ¿ no injury.
 
Additional Manufacturer Narrative
The returned valve was patent.It met the requirements for valve flux, siphon, reflux, pressure flow and pre-implantation testing.However, the valve did not meet the requirement for leak testing.There were several cuts observed on the dome and proteinaceous debris was observed within the interior and exterior of the valve.It is unknown how or when the damage to the dome occurred.The ifu states ¿improper use of instruments in the handling or implantation of shunt products may result in the cutting, slitting or crushing of components¿.¿.The ifu also cautions that, ¿care must be taken to ensure that particulate contaminants are not introduced into shunt components during preimplantation testing or handling.Introduction of contaminants could result in improper performance of the shunt system.Particulate matter that enters the shunt system may result in shunt occlusion or may also hold pressure/flow controlling mechanisms open, resulting in overdrainage¿.All valves are 100% tested at the time of manufacture.If information is provided in the future, a supplemental report will be issued.

Brand Name
STRATA II VALVE, REGULAR
Common Device Name
SHUNT, CENTRAL NERVOUS SYSTEM AND COMPONENTS
Manufacturer (Section D)
MEDTRONIC NEUROSURGERY
125 cremona drive
goleta CA 93117
MDR Report Key7812296
Report Number2021898-2018-00419
Device Sequence Number13645709
Product Code JXG
UDI-Device Identifier00613994804648
UDI-Public00613994804648
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K042465
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2018
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/27/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/30/2019
Device Model Number42866
Device Catalogue Number42866
Device Lot NumberE23059
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/28/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/16/2018
Supplement Date Received by Manufacturer11/20/2018
Initial Report FDA Received Date08/24/2018
Supplement Report FDA Received Date11/27/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Life Threatening; Required Intervention;